Ohio, 2005

Winter Storm in Ohio, November 24, 2005

November 24, 2005 · NWS CLE · 2 events in 2 counties and zones

An Alberta Clipped passed to the north of Lake Erie during the evening hours of November 23rd. An arctic cold front trailing this low swept east across Ohio by the early morning hours of the 24th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An Alberta Clipped passed to the north of Lake Erie during the evening hours of November 23rd. An arctic cold front trailing this low swept east across Ohio by the early morning hours of the 24th. Cold northwest winds behind this front caused lake effect snow showers to develop just before daybreak on the 24th. These bands quickly intensified and by mid-morning, visibilities in some areas were less than one quarter mile. Northwest winds gusting in excess of 30 mph accompanied the snow and caused considerable blowing and drifting. The snow showers tappered to flurries during the early evening hours. Snowfall totals of 6 to 9 inches were reported in both Geauga and inland Ashtabula Counties by sunset on the 24th. Then, after midnight on the 25th, an upper level disturbance rotated through the region. This caused a new round of lake effect snow showers to develop. This activity diminished during the afternoon of the 25th after another 6 to 9 inches of snow had fallen. Two day totals for this event exceed a foot of snow in many locations. A peak of 15.6 inches was measured in Hambden Township (Geauga County) with 14 inches at Hartsgrove (Ashtabula County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 24, 3:44 AM EST, 16 minutes earlier.

Area forecast discussion, Nov 24, 3:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
444 AM EDT THU NOV 24 2005

.SHORT TERM (TODAY THRU FRIDAY)...

NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA (REST OF THE AREA SEE
BELOW)...

ARCTIC FRONT PUSHING SOUTH ACROSS MICHIGAN AND WILL BEGIN TO MOVE
INTO OHIO AND ACROSS LAKE ERIE EARLY THIS MORNING.  FLOW WILL BECOME
WELL ALIGNED BEHIND THE COLD FRONT AND START TO SET UP MULTIPLE LAKE
EFFECT SNOW BANDS AND SQUALLS TO THE LEE OF LAKE ERIE AFTER 7 AM
THIS MORNING.  FLOW SHOULD REMAIN WEST NORTHWEST THROUGH THE DAY
CAUSING BANDS TO EXTEND WELL INLAND ACROSS NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA.

WILL CONTINUE WITH CURRENT ACCUMULATIONS OF UP TO A FOOT WHERE
SQUALLS PERSIST TODAY.  FLOW TRIES TO BECOME MORE WESTERLY LATER
THIS AFTERNOON INTO TONIGHT SETTING UP A COUPLE INTENSE SNOW BANDS
THROUGH CLEVELAND ACROSS LAKE...NORTHERN GEAUGA AND ASHTABULA
COUNTIES INTO ERIE AND CRAWFORD COUNTIES OF PENNSYLVANIA.  ANOTHER
BAND COULD SET UP WEST TO EAST FROM THE LAKE INTO ERIE PA.

LAKE INDUCED CAPES INDICATED PER BUFKIT MODEL SOUNDINGS UP AROUND
1400 J/KG REMAINING CONSISTENT FROM MODEL RUN TO RUN I WOULD
ANTICIPATE THERE BEING SOME THUNDER SNOW IN THE MOST INTENSE BANDS.
INVERSION IS EXPECTED TO BE UP AROUND 12000 FEET SO THIS WILL ALLOW
FOR CLOUD TOPS TO CLIMB TO CONSIDERABLE HEIGHTS COMPARED TO THE
USUAL 5000 TO 7000 FOOT TOPS WE NORMALLY GET.

WITH INTENSE BAND EXPECTED TONIGHT AND FRIDAY SOME AREAS STILL HAVE
THE LIKELIHOOD OF SEEING ACCUMULATIONS OF 2 TO MAYBE EVEN 3 FEET
WHERE THE SQUALLS PERSIST.  THUNDER SNOW WILL PRODUCE SNOWFALL RATES
OF 2 TO 3 INCHES AN HOUR.

OTHER PROBLEM TO DEAL WITH IS GUSTY WINDS.  WINDS UPSTREAM ARE ABOUT
15 TO 25 MPH WITH GUSTS IN THE 30S.  LOW IS PROGGED TO SLIP INTO
EASTERN ONTARIO AS IT ROUNDS THE BEND OF THE UPPER LEVEL TROUGH AND
HIGH PRESSURE IS EXPECTED TO BUILD TOWARD THE AREA FROM THE
SOUTHWEST.  THE TWO SYSTEMS WILL CAUSE AN INCREASE IN THE GRADIENT
ACROSS THE FORECAST AREA SO WINDS SHOULD BE HIGHER OVER OUR AREA
COMPARED TO UPSTREAM.  I AM ANTICIPATING GUSTS TO 45
MPH...ESPECIALLY NEAR THE LAKE SHORE.

TEMPERATURES ARE GOING TO TURN DRASTICALLY COLDER OVER THE NEXT 12
HOURS BEHIND THE FRONT.  I WILL MENTION TEMPERATURES FALLING THROUGH
THE 20S THROUGH THE DAY. COLD TEMPERATURES WILL CONTINUE TONIHGT
WITH LOWS GENERALLY IN THE TEENS AND RISING BACK TO ONLY THE 20S FOR
FRIDAY.

REST OF THE AREA...WE CONTEMPLATED ISSUING A WINTER WEATHER ADVISORY
AND OR A WIND ADVISORY FOR THE WIND AND SNOW EXPECTED ACROSS THE
AREA BUT WINDS SHOULD REMAIN BELOW ADVISORY CRITERIA SO WE DECIDED
TO HOLD OFF ON THE ISSUANCE FOR NOW.  SNOW OFF LAKE MICHIGAN SHOULD
NOT PRODUCE MUCH IN THE OF ACCUMULATIONS OVER NORTHWEST OHIO AND
SOUTH CENTRAL PORTIONS OF THE FORECAST AREA.  SO WILL KEEP
ACCUMULATIONS LIGHT OVER THESE AREAS.

TEMPERATURES ARE GOING TO TURN DRASTICALLY COLDER OVER THE NEXT 12
HOURS BEHIND THE FRONT.  I WILL MENTION TEMPERATURES FALLING THROUGH
THE 20S THROUGH THE DAY. COLD TEMPERATURES WILL CONTINUE TONIHGT
WITH LOWS GENERALLY IN THE TEENS AND RISING BACK TO ONLY THE 20S FOR
FRIDAY.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
LAKE EFFECT SNOW WILL CONTINUE TO LINGER INTO FRIDAY NIGHT AS HIGH
PRESSURE MOVES JUST SOUTH OF THE AREA.  THE SNOW COULD LINGER INTO
SATURDAY MORNING UNTIL THE WARM AIR ADVECTION BEGINS TO TAKE PLACE
AND SHIFT THE WIND AROUND TO THE SOUTHWEST AND FORCE THE
PRECIPITATION BACK OUT OVER THE LAKE. I PRETTY MUCH STAYED CLOSE TO
THE EUROPEAN MODEL AS THE LONG RANGE GFS MODEL APPEARS TO BE A BIT
AGGRESSIVE WITH THE NEXT FEW WEATHER SYSTEMS EXPECTED TO AFFECT THE
AREA. A WEAK SHORTWAVE AND ASSOCIATED MOISTURE WILL MOVE SOUTHEAST
ACROSS THE AREA.  THIS FEATURE MAY JUST BRING SOME CLOUDS AND LITTLE
IN THE WAY OF ANY PRECIPITATION.

STRONG WARM AIR ADVECTION DEVELOPS ON SUNDAY IN THE WAKE OF THE HIGH
SURFACE HIGH PRESSURE SYSTEM AND IN ADVANCE OF LOW PRESSURE MOVING
NORTHEAST ACROSS THE PLAINS STATES. MODELS INDICATE TEMPERATURES
WELL INTO THE 50S BY MONDAY AND TUESDAY BUT I SHADED THE
TEMPERATURES BACK A BIT DUE TO SNOW PACK THAT WILL LIKELY BE PRESENT
IN THE NORTHEAST SNOW BELT AREAS.  I THINK SNOW ACROSS THE REST OF
THE AREA SHOULD MELT OFF PRETTY QUICKLY OVER THE WEEKEND.

THE LOW IS EXPECTED TO DEEPEN RAPIDLY OVER THE UPPER PLAINS STATES
AND FORCE A COLD FRONT TO MOVE EAST INTO THE AREA BY TUESDAY.  THE
LOW THEN TAKES OFF TO THE NORTHEAST TUESDAY NIGHT AND WEDNESAY. WEAK
HIGH PRESSURE WILL DOMINATE THE FORECAST AREA WEDNESDAY.
&&

.AVIATION(06Z-06Z)...
CLIPPER SYSTEM WAS MOVING THROUGH THE EXTREME EASTERN PORTION OF THE
FORECAST AREA. THE COLD FRONT WAS MOVING THROUGH CLE AROUND 05Z.
SOME STRONG WIND GUSTS WERE OCCURRING ALONG THE LAKESHORE. THE WINDS
WILL INCREASE AFT THE FROPA. ATTM MOST OF THE LAKE EFFECT WILL BE
FROM E OF CLE INTO ERI BUT N OF YNG. ELSW SOME SCATTERED MVFR TO IFR
SNOW SHOWERS WILL OCCUR WITH SOME SNOW SHOWERS DEVELOPING FROM LAKE
MICHIGAN INTO NW OH THURSDAY AFTERNOON AND EVENING. &&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING THRU FRIDAY EXTREME NORTHEAST OHIO. GALE
WARNING LAKE ERIE.
PA...WINTER STORM WARNING THRU FRIDAY. GALE WARNING LAKE ERIE.
&&

SHORT TERM...LOMBARDY
LONG TERM...LOMBARDY/KOSARIK
AVIATION...KIELTYKA
Hazardous weather outlook, Nov 23, 5:53 AM EST, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
553 AM EST WED NOV 23 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-241100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
553 AM EST WED NOV 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM LATE TONIGHT INTO FRIDAY
FOR EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. SNOW WILL
DEVELOP TODAY AHEAD OF A DEEPENING LOW PRESSURE THAT WILL MOVE INTO
THE LOWER GREAT LAKES THURSDAY. GENERALLY 2 TO 3 INCHES SNOW WILL
FALL FROM THIS STORM AS IS APPROACHES LATER TODAY AND TONIGHT.
HOWEVER 3 TO 5 INCHES ARE POSSIBLE IN EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA WHERE LAKE EFFECT SNOW SHOWERS BEGIN TO
DEVELOP LATE TONIGHT. ALSO WINDS WILL BEGIN TO INCREASE TO 15 TO
25 MPH LATE TONIGHT CAUSING BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING IS IN EFFECT FROM LATE TONIGHT INTO FRIDAY
FOR EXTREME NORTHEAST OHIO. GENERALLY 8 TO 12 INCHES OF SNOW IS
LIKELY IN THIS AREA BUT AMOUNTS MAY RANGE UP TO 2 FEET LOCALLY
WHERE SNOW SQUALLS PERSIST. ALSO WINDS OF 20 TO 30 MPH WITH GUSTS
TO AROUND 40 MPH ARE LIKELY AND WILL CAUSE CONSIDERABLE BLOWING
AND DRIFTING SNOW. TRAVELING THROUGH THESE AREAS WILL LIKELY BE
EXTREMELY HAZARDOUS IF NOT DANGEROUS.

ELSEWHERE TOMORROW THOUGH NOT MUCH SNOW IS EXPECTED GUSTY WINDS OF
20 TO 30 MPH WILL CAUSE ANY SNOW THAT HAS FALLEN TO BE BLOWN
AROUND AND DRIFT ACROSS THE ROADS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-241100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
553 AM EST WED NOV 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT ON LAKE ERIE FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT. GALE FORCE WINDS TO 40 KNOTS WILL DEVELOP BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WARNING WILL REMAIN IN EFFECT THROUGH LATE THURSDAY NIGHT.
GALE FORCE WINDS TO 40 KNOTS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Ashtabula

When
November 24, 4:00 AM EST to 6:00 PM EST
Where
Ashtabula forecast zone
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Winter Storm, Geauga

When
November 24, 4:00 AM EST to 6:00 PM EST
Where
Geauga forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484581, 5484582.